Alert archive / Minnesota / Dense Fog Advisories in 2012

Dense Fog Advisory 7, NWS Twin Cities, MN

August 26, 201213 counties in Minnesota

NWS Twin Cities, MN issued this dense fog advisory at Aug 26, 2012, 5:50 AM CDT for 13 counties in Minnesota. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Aug 26, 2012, 5:50 AM CDT (10:50 UTC)
Expired
Aug 26, 2012, 9:00 AM CDT
In force
3 hr
Issued by
NWS Twin Cities, MN

Counties Chippewa County, MN, Douglas County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Morrison County, MN, Pope County, MN, Redwood County, MN, Renville County, MN, Stearns County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Yellow Medicine County, MN

The radar

The Minneapolis radar (KMPX), 147 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2012-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2012-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

061 
WWUS73 KMPX 261050
NPWMPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
550 AM CDT SUN AUG 26 2012

...AREAS OF DENSE FOG TO PERSIST EARLY THIS MORNING...

MNZ041>043-047>049-054>057-064-065-073-261400-
/O.NEW.KMPX.FG.Y.0007.120826T1050Z-120826T1400Z/
DOUGLAS-TODD-MORRISON-STEVENS-POPE-STEARNS-LAC QUI PARLE-SWIFT-
CHIPPEWA-KANDIYOHI-YELLOW MEDICINE-RENVILLE-REDWOOD-
INCLUDING THE CITIES OF...ALEXANDRIA...LONG PRAIRIE...
LITTLE FALLS...MORRIS...GLENWOOD...ST. CLOUD...MADISON...BENSON...
MONTEVIDEO...WILLMAR...GRANITE FALLS...OLIVIA...REDWOOD FALLS
550 AM CDT SUN AUG 26 2012

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A DENSE FOG ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CDT THIS
MORNING. 

* VISIBILITY...AROUND 1/4 MILE OR LESS.

* IMPACTS...TRAVEL WILL BE DIFFICULT EARLY THIS MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$

BORGHOFF

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at Aug 26, 4:34 AM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 26, 4:34 AM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
434 AM CDT SUN AUG 26 2012

.DISCUSSION...

THE UPPER LOW OVER THE PLAINS HAS BECOME SHEARED BY THE LARGE
VORTEX OVER CANADA AND THE MOISTURE CONVEYOR BELT IS SHIFTING EAST
ACROSS WISCONSIN. HOWEVER...WIDESPREAD STRATUS AND FOG HAVE FORMED
IN CTRL AND SRN MN OVERNIGHT. VISIBILITIES HAVE GENERALLY FALLEN
TO BETWEEN 1 AND 3 MILES...ALTHOUGH A FEW SITES HAVE FALLEN TO
AROUND 1/4 MILE OVER SWRN MN. MANY OBS HAVE BEEN BOUNCING UP AND
DOWN VISIBILITY-WISE SO DID NOT FEEL CONFIDENT TO POST A DENSE FOG
ADVISORY YET...BUT WILL CONTINUE TO MONITOR. DRIZZLE HAS ALSO BEEN
NOTED AROUND THE METRO EARLY THIS MORNING BUT THINK THE PRECIP
BEARING CLOUD DEPTH WILL BECOME TOO SHALLOW SOON SO WILL NOT
MENTION PRECIP IN THE GRIDS. DRY AIR ADVECTION WILL EVENTUALLY
ERODE THIS STRATUS AND FOG FROM WEST TO EAST THIS MORNING WITH
CLEAR SKIES EXPECTED BY EVENING. 925 MB TEMPS OFF THE RELIABLE EURO
ARE ABOUT +23C...THUS HIGHS IN THE MID 80S THIS AFTERNOON APPEAR
ON TARGET ONCE THE SUN BREAKS OUT.

THE REMAINDER OF THE FORECAST PERIOD FOCUSES ON A BUILDING RIDGE
THROUGH AT LEAST THE MIDDLE OF THE WEEK WITH HOT TEMPERATURES
RETURNING TO THE REGION. 925 MB TEMPS RISE TO AROUND +24C
TUESDAY...+25C WEDNESDAY...AND +27C THURSDAY AS 500 MB HEIGHTS
CLIMB TO 590 DAM. THIS SUPPORTS HIGHS IN THE LOW TO MID 90S
AREAWIDE BY MIDWEEK.

MODELS HAVE STRUGGLED TO LATCH ONTO A SPECIFIC TRACK ON ISAAC
AFTER IT MAKES LANDFALL ON THE GULF COAST. WHILE IT WILL NOT HAVE
A DIRECT IMPACT ON WEATHER THIS FAR NORTH...IT MAY HELP TO BREAK
DOWN THE RIDGE SOMEWHAT OR SHOVE IT BACK WEST...PUTTING THE AREA
UNDER COOLER NORTHWEST FLOW. OTHERWISE...IT LOOKS LIKE STRONG
RIDGING MAY PERSIST THROUGH THE LABOR DAY WEEKEND WITH MUCH ABOVE
AVERAGE TEMPERATURES CONTINUING. WITH EVERY DAY THIS WEEK SEVERAL
DEGREES ABOVE AVERAGE...AUGUST 2012 WILL VERY LIKELY FINISH ABOVE
NORMAL...EXTENDING THE STREAK OF ABOVE NORMAL MONTHS TO 15.

&&

.AVIATION.../00Z TAF ISSUANCE/
IFR/LIFR CIGS AND FOG THE MAIN CONCERN FOR THE MORNING. STRATUS AND
FOG DEVELOPING OVER WESTERN AREAS WHERE HIGHER CLOUDS CLEARED
EARLIER. SOME DRIER AIR OFF TO THE WEST...WORKING ALONG THE WESTERN
PERIPHERY...BUT BELIEVE WILL LIKELY SEE STRATUS CONTINUE TO DEVELOP
OVERNIGHT...WITH LOWERING VSBYS. FATHER EAST...MVFR CONDITIONS
SHOULD PREVAIL...BECOMING IFR 10Z-13Z. CONDITIONS IMPROVE BY 15Z MOST
AREAS WITH SUNSHINE EXPECTED WEST...PERHAPS SOME RESIDUAL CUMULUS
OVER THE EAST DURING THE DAY.  LIGHT SOUTH WINDS BECOMING WEST
DURING THE DAY SUNDAY. SHOULD REMAIN LESS THAN 10 KNOTS.

KMSP...WILL MENTION MVFR CONDITIONS DEVELOPING EARLY...POSSIBLY
BECOMING IFR CIGS AND PERHAPS VSBYS 10Z-12Z. EXPECT CONDITIONS TO
IMPROVE THROUGH 15Z WITH PERHAPS SOME RESIDUAL CUMULUS. LIGHT SOUTH
WINDS BECOMING SOUTHWEST AND EVENTUAL WEST BY NOON SUNDAY.  VFR
CONDITIONS WILL PREVAIL THROUGH THE REMAINDER OF THE PERIOD.

/OUTLOOK FOR KMSP/
MONDAY...VFR. WINDS NW AT 10 KTS.
TUESDAY...VFR. WINDS S AT 5KTS.
WEDNESDAY...VFR WITH POSSIBLE MVFR CLOUDS. WINDS SSW AT 10G15KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

BORGHOFF/DWE
Hazardous weather outlook, Aug 26, 4:37 AM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
437 AM CDT SUN AUG 26 2012

MNZ043>045-050>053-059>063-068>070-076>078-084-085-093-WIZ014>016-
023>028-270945-
MORRISON-MILLE LACS-KANABEC-BENTON-SHERBURNE-ISANTI-CHISAGO-
WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-CARVER-SCOTT-DAKOTA-
LE SUEUR-RICE-GOODHUE-WASECA-STEELE-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
437 AM CDT SUN AUG 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ041-042-047>049-054>058-064>067-073>075-082-083-091-092-270945-
DOUGLAS-TODD-STEVENS-POPE-STEARNS-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-REDWOOD-
BROWN-NICOLLET-WATONWAN-BLUE EARTH-MARTIN-FARIBAULT-
437 AM CDT SUN AUG 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND
WEST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD FOG IS EXPECTED EARLY THIS MORNING WITH LOCALLY DENSE
FOG POSSIBLE. VISIBILITIES IN SOME AREAS MAY FALL TO LESS THAN ONE
QUARTER OF A MILE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

BORGHOFF

Nearby

Dense Fog Advisories in Minnesota, 2012Every dense fog advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.